Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 422, NWS Birmingham, AL

November 18, 2003Montgomery County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Nov 18, 2003, 6:34 PM CST for Montgomery County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 18, 2003, 6:34 PM CST (00:34 UTC)
Expired
Nov 18, 2003, 7:15 PM CST
In force
41 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Montgomery County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 18, 4:55 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2003-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2003-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 190034
SVRBHM
ALC101-190115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
634 PM CST TUE NOV 18 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 715 PM CST

* AT 632 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SPRAGUE...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CARTERS
HILL...MATHEWS...MOUNT MEIGS...PINTLALA AND SNOWDOUN.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP
SUDDENLY FROM SEVERE THUNDERSTORMS.

STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3217 8640 3242 8614 3241 8604 3228 8593
          3226 8600 3223 8601 3207 8622

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 1:55 PM CST, 4 hours 39 minutes earlier.

Area forecast discussion, Nov 18, 1:55 PM CST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
155 PM CST TUE NOV 18 2003

.SYNOPSIS...A SQUALL LINE WITH STRONG TO SEVERE THUNDERSTORMS WILL
EXIT THE FORECAST AREA THIS AFTERNOON AND EARLY THIS EVENING.
HOWEVER...THE UPPER LEVEL STORM SYSTEM AND COLD FRONT LAG BEHIND THIS
LINE...AND WILL BRING THE CONTINUED CHANCE OF SHOWERS TO MOST OF THE
AREA THROUGH THE OVERNIGHT PERIOD.  SKIES WILL BEGIN TO CLEAR
WEDNESDAY FROM WEST TO EAST ACROSS THE AREA AS HIGH PRESSURE BUILDS
IN TO THE AREA.  FAIR WEATHER WILL CONTINUE UNTIL MONDAY...WHEN
ANOTHER COLD FRONT WILL PASS THROUGH THE AREA.
&&

.SHORT TERM...TONIGHT THROUGH FRIDAY...APOLOGIES FOR NOT UPDATING VIA
THE AFD THUS FAR...THE PRODUCTS HAVE PRETTY MUCH BEEN THE PRIORITY
HERE TODAY AND HAVE BEEN SELF EXPLANATORY.  WILL CLEAR MORE COUNTIES
WITH THE AFTERNOON PACKAGE...AND WILL DROP THE FLASH FLOOD WATCH AS
WELL.

FOR THE REST OF THE FORECAST...THE NORTHERN PORTION OF THE LINE HAS
ACCELERATED QUITE A BIT. BASED ON CLOUD TOP COOLING...CLEARLY THE
BEST CONVECTION IS FIRING DOWN IN THE GULF...IT APPEARS THAT WE HAVE
BEEN CUT OFF...BUT THE SHEAR AND DYNAMICS MAY BE SUFFUCIENT ENOUGH
EVEN ON THE NORTHERN END OF THE LINE TO PRODUCE AN ISOLATED STRONG TO
SEVERE STORM. INTERESTING SITUATION BEHIND THE LINE...AS THE FRONT IS
A BIT DIFFICULT TO DISCERN...AND LAGS WELL BACK...WEST OF THE
MISSISSIPPI RIVER. LOTS OF STORMS FIRING UNDER THE UPPER LOW OUT IN
THE OKLAHOMA/MISSOURI/ARKANSAS AREA...BUT EXPECT THIS AREA TO WEAKEN
WITH LOSS OF HEATING.  STILL...THESE SHOWERS PROGGED TO SWING ACROSS
THE AREA OVERNIGHT TONIGHT...ESPECIALLY NORTHERN PORTIONS. CLEARING
TREND DURING THE DAY WEST TO EAST TOMORROW...THEN A TEMPERATURE
FORECAST INTO THE WEEKEND.
&&

.LONG TERM...SATURDAY THROUGH TUESDAY...NOT A WHOLE LOT OF TIME TO
GET INTO THE EXTENDED...AND FROM WHAT I CAN SEE...THE FORECAST LOOKS
LIKE IT DOESNT NEED MUCH CHANGING AT ALL.  SOME CAUSE FOR CONCERN
REGARDING THE STRUCTURE OF THINGS IN THE MONDAY TIMEFRAME...NOT
ENOUGH TO WARRANT ANYTHING MORE THAN KEEPING AN EYE ON IT AT THIS
TIME.
&&

.PRELIMINARY NUMBERS...

NOT AVAILABLE AT PRESS TIME.
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

81
Hazardous weather outlook, Nov 18, 4:35 PM CST, 1 hour 59 minutes before
ALZ011>015-017>050-190000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
435 PM CST TUE NOV 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS EVENING AND TONIGHT)...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THIS
EVENING AND OVERNIGHT ACROSS THE ENTIRE COUNTY WARNING AREA.  AN
UPPER LEVEL SYSTEM WILL MOVE ACROSS THE SOUTHEAST OVERNIGHT...AND
THIS COULD CAUSE AN ISOLATED STORM OR TWO TO BECOME STRONG.

THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG
WINDS...SMALL HAIL...AND OCCASIONAL LIGHTNING.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

A FEW THUNDERSTORMS WILL OCCUR EAST OF INTERSTATE 65 DURING THE
EARLY MORNING HOURS OF WEDNESDAY.  STRONG GUSTY WINDS MAY ACCOMPANY A
FEW OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ARE CURRENTLY
WORKING SEVERE WEATHER.

In the hours before

Special weather statement, Nov 18, 2:22 PM CST, 4 hours 12 minutes before
ALZ011>015-017>037-039>044-182300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
222 PM CST TUE NOV 18 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 960...

  BIBB...BLOUNT...FAYETTE...GREENE...HALE...
  JEFFERSON...LAMAR...MARENGO...MARION...PERRY...
  PICKENS...SUMTER...TUSCALOOSA...WALKER...WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 960
WHICH IS IN EFFECT UNTIL 500 PM...

  AUTAUGA...CALHOUN...CHEROKEE...CHILTON...CLAY...
  CLEBURNE...COOSA...DALLAS...ELMORE...ETOWAH...
  LOWNDES...MONTGOMERY...RANDOLPH...SHELBY...ST CLAIR...
  TALLADEGA...TALLAPOOSA...
Local storm report, Nov 18, 2:59 PM CST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
359 PM CDT TUE NOV 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 PM    CURRY                     AL   WIND DAMAGE
11/18/03   WALKER                         ROOF OFF OF HOUSE
				          ON SMITH LAKE DAM ROAD.
                                          REPORTED BY E911 OFFICE.

0140 PM    PARRISH                   AL   WIND DAMAGE
11/18/03   WALKER                         SEVERAL STRUCTURES
                                          DAMAGED ON THOMPSON RD.
                                          REPORTED BY WALKER
                                          COUNTY 911.

0140 PM    HUEYTOWN                  AL   WIND DAMAGE
11/18/03   JEFFERSON                      TREES DOWN REPORTED BY
                                          JEFFERSON COUNTY EMA.

0141 PM    PLANTERSVILLE             AL   FUNNEL CLOUD
11/18/03   DALLAS                         FUNNEL CLOUD REPORTED
                                          BY DALLAS COUNTY
                                          SHERRIFS OFFICE. NORTH OF
                                          COUNTY ROAD 22.

0143 PM    PRATT CITY                AL   WIND DAMAGE
11/18/03   JEFFERSON                      TREES BLOWN DOWN WITH
                                          ONE TREE ON A HOUSE.
                                          REPORTED BY JEFFERSON
                                          COUNTY EMA.

0148 PM    STANTON                   AL   WIND DAMAGE
11/18/03   CLANTON                        TREES DOWN ON HWY 22.
                                          REPORTED BY MAPLESVILLE
                                          POLICE DEPT.

0150 PM    BIRMINGHAM                AL   WIND GUST 61
11/18/03   JEFFERSON                      61 MPH WIND GUST AT LEGION
                                          FIELD. REPORTED BY HAM
                                          RADIO OPERATOR.

0159 PM    ROEBUCK                   AL   WIND DAMAGE
11/18/03   JEFFERSON                      WINDOWS BLOWN OUT AT
                                          SOUTHTRUST AND FIRST
                                          COMMERCIAL BANKS.  TREES
                                          AND POWERLINES DOWN AT
                                          9300 PARKWAY EAST AND
                                          GADSDEN HIGHWAY. REPORTED
                                          BY JEFFERSON COUNTY EMA.

0159 PM    KIMBERLY                  AL   WIND DAMAGE
11/18/03   JEFFERSON                      TREES DOWN REPORTED BY
                                          JEFFERSON COUNTY EMA.

0213 PM    OAKMAN                    AL   WIND DAMAGE
11/18/03   WALKER                         TWENTY HOME DAMAGED NEAR
                                          KINGSMILL ROAD. REPORTED
                                          BY WALKER COUNTY 911.
Local storm report, Nov 18, 3:45 PM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED.
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
345 PM CST TUE NOV 18 2003

...CORRECTED FOR TIMES...

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 PM    CURRY                     AL   WIND DAMAGE
11/18/03   WALKER                         ROOF OFF OF HOUSE
				          ON SMITH LAKE DAM ROAD.
                                          REPORTED BY E911 OFFICE.

1240 PM    PARRISH                   AL   WIND DAMAGE
11/18/03   WALKER                         SEVERAL STRUCTURES
                                          DAMAGED ON THOMPSON RD.
                                          REPORTED BY WALKER
                                          COUNTY 911.

1240 PM    HUEYTOWN                  AL   WIND DAMAGE
11/18/03   JEFFERSON                      TREES DOWN REPORTED BY
                                          JEFFERSON COUNTY EMA.

1241 PM    PLANTERSVILLE             AL   FUNNEL CLOUD
11/18/03   DALLAS                         FUNNEL CLOUD REPORTED
                                          BY DALLAS COUNTY
                                          SHERRIFS OFFICE. NORTH OF
                                          COUNTY ROAD 22.

1243 PM    PRATT CITY                AL   WIND DAMAGE
11/18/03   JEFFERSON                      TREES BLOWN DOWN WITH
                                          ONE TREE ON A HOUSE.
                                          REPORTED BY JEFFERSON
                                          COUNTY EMA.

1248 PM    STANTON                   AL   WIND DAMAGE
11/18/03   CLANTON                        TREES DOWN ON HWY 22.
                                          REPORTED BY MAPLESVILLE
                                          POLICE DEPT.

1250 PM    BIRMINGHAM                AL   WIND GUST 61
11/18/03   JEFFERSON                      61 MPH WIND GUST AT LEGION
                                          FIELD. REPORTED BY HAM
                                          RADIO OPERATOR.

1259 PM    ROEBUCK                   AL   WIND DAMAGE
11/18/03   JEFFERSON                      WINDOWS BLOWN OUT AT
                                          SOUTHTRUST AND FIRST
                                          COMMERCIAL BANKS.  TREES
                                          AND POWERLINES DOWN AT
                                          9300 PARKWAY EAST AND
                                          GADSDEN HIGHWAY. REPORTED
                                          BY JEFFERSON COUNTY EMA.

1259 PM    KIMBERLY                  AL   WIND DAMAGE
11/18/03   JEFFERSON                      TREES DOWN REPORTED BY
                                          JEFFERSON COUNTY EMA.

0113 PM    OAKMAN                    AL   WIND DAMAGE
11/18/03   WALKER                         TWENTY HOME DAMAGED NEAR
                                          KINGSMILL ROAD. REPORTED
                                          BY WALKER COUNTY 911.
Local storm report, Nov 18, 3:45 PM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED.
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
345 PM CST TUE NOV 18 2003

...CORRECTED FOR TIMES...

1150 AM    TUSCALOOSA                AL   WIND DAMAGE
11/18/03   TUSCALOOSA                     PUBLIC REPORTED TORNADO
                                          ON THE GROUND.

1217 PM    JASPER                    AL   HAIL 0.75
11/18/03   WALKER                         COUNTY EMA REPORTED
                                          DIME SIZED HAIL AND
                                          ESTIMATED WIND GUSTS TO
                                          40 MPH.
Special weather statement, Nov 18, 4:04 PM CST, 2 hours 30 minutes before
ALZ011>015-017>037-039>044-182300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
404 PM CST TUE NOV 18 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 960...

  BIBB...BLOUNT...CALHOUN...CHEROKEE...CHILTON...
  DALLAS...ETOWAH...FAYETTE...GREENE...HALE...
  JEFFERSON...LAMAR...MARENGO...MARION...PERRY...
  PICKENS...SHELBY...ST CLAIR...SUMTER...TALLADEGA...
  TUSCALOOSA...WALKER...WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 960
WHICH IS IN EFFECT UNTIL 500 PM...

  AUTAUGA...CLAY...CLEBURNE...COOSA...ELMORE...
  LOWNDES...MONTGOMERY...RANDOLPH...TALLAPOOSA...
Special weather statement, Nov 18, 6:16 PM CST, 18 minutes before
ALZ044-190100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
616 PM CST TUE NOV 18 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR MONTGOMERY COUNTY UNTIL 700 PM
CST...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.

.LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 612 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM MONTGOMERY TO 17 MILES SOUTH OF
PINTLALA...MOVING NORTHEAST AT 50 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
SNOWDOUN...PINTLALA...MONTGOMERY...SPRAGUE...MOUNT MEIGS...CARTERS
HILL AND MATHEWS THROUGH 700 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

ANOTHER THREAT FROM THESE STORMS WILL BE MINOR FLOODING. VERY HEAVY
RAINFALL CAN BE EXPECTED IN A SHORT PERIOD OF TIME...PRODUCING
LOCALIZED FLOODING OF STREETS AND DRAINAGE AREAS.

LAT...LON 3206 8630 3206 8640 3233 8635 3250 8629
          3241 8611 3241 8604 3228 8593 3226 8600
          3218 8601 3208 8613 3197 8630

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.